It is maybe one of the most controversial questions most people ask regarding Cannabis. Some people believe that it is fatal and dangerous, like opioids, when consuming an overly large dosage. Others are convinced it is safe and harmless.
You cannot have a lethal overdose of Cannabis unlike with opioids. There are very few CB1 and CB2 receptors in the brain stem thus vital body functions won’t stop when consuming a large dose of cannabinoids. However, it does not mean that you will not experience any uncomfortable side effects when you consume too much Cannabis.
Can you overdose on Cannabis?
How much Cannabis is required to experience overdose?
Tetrahydrocannabinol or THC is the primary psychoactive component in Cannabis responsible for the high effect of the plant. Though there is no data regarding deaths caused by overdosing on Cannabis solely, it is not advisable to consume too much.
Keep in mind that Cannabis can impair your balance and perception of velocity. Never drive under the influence of Cannabis and do not operate heavy machinery. Be extremely careful when crossing streets and do not interact with anything dangerous such as wildlife. Also, never consume Cannabis when taking care of children or people with mental disabilities. Furthermore, high dosages of Cannabis can take a long time to wear off. It is inadvisable for a person to consume Cannabis if he has to perform essential tasks the following day just as he would with alcohol.
Can you die from overdosing on Cannabis?
To date, no one has died from taking too much Cannabis. The Center for Disease Control and Prevention said that fatal overdose from Cannabis is too unlikely to happen. A person who consumes too much Cannabis may experience confusion, increased blood pressure, emotional distress, and nausea, but it is not an established fact that a person may die exclusively through Cannabis overconsumption.
Some reports have been made of death due to Cannabis overdose, but medical experts cannot clearly state if the patients have comorbidities (e.g. pre-existing heart condition).
A 2019 letter published in The New England Journal Medicine gave a detail regarding Cannabis overdose. A 52 years old man wants to stimulate his appetite during his brain tumor treatment by injecting Cannabis into his system. The man suffers from restlessness, speech problems, and confusion for two days before he submits to professional care.
Typically, the usual dose of THC is 10 milligrams only. However, he revealed that he was injecting 330 milligrams of THC during the investigation, making it 30 times stronger than the regular dose. Nevertheless, all the effects of taking too much Cannabis experienced by the man subsided after being hospitalized.
What are the symptoms of Cannabis overdose?
Although they are not necessarily symptoms of Cannabis overdose, the following are the signs of overconsumption of Cannabis:
- High Levels of Anxiety
- Rapid Heart Rate
- High Blood Pressure
- Poor Body Coordination
- Pale Skin
- Paranoia or Hallucinations
- Panic Attacks
- Difficulty Talking
- Nausea and Vomiting
If you experience any of the following symptoms, do not ignore them under any circumstances. Do not be afraid to ask for help because you fear judgment since the origin of your symptoms is Cannabis. If necessary, seek professional help when things get worse.
Anyhow, keep in mind that nobody ever died from Cannabis. If you only consume Cannabis, you can wait until it gets better without worrying about physical harm.
What should you do when you overdose on Cannabis?
When you experience the above-stated symptoms, you can reduce these unpleasant feelings by doing the steps below:
- Relax. Tell yourself that what you are experiencing right now will pass. Give yourself a break.
- Eat. Consider eating snacks when you feel nauseous. It can help you reduce any uncomfortable feelings.
- Drink. When you feel dry mouth, you have to drink plenty of water. It will help you immensely, especially if you are vomiting, leading to dehydration.
- Sleep. It is one of the best ways to rest your mind and body while experiencing some unpleasant effects of Cannabis. Sleeping is a great way to pass the time while waiting for Cannabis to work its way out of your body.
- Focus. Avoid things that can disturb your focus while getting out the effects of too much Cannabis. When too many things happen around you, you become more anxious and paranoid. You have to divert more attention on yourself alone. Switch off music or television, leave a crowded place and calm yourself in a peaceful place.
- Black Peppercorns. It contains caryophyllene that can help reduce the effects of THC. Chew black peppercorns to lessen the undesirable effects of Cannabis intoxication. However, further studies should support this and claim it as an established way.
How to keep yourself from Cannabis overdose?
There are ways to keep yourself away from Cannabis overdose. By doing so, you will save yourself from any unpleasant feelings you might experience in the future. Keep the following tips noted:
- The best way to avoid Cannabis overdose, especially if you are a newbie, is to start with low doses. Consume only a tiny amount and give it some time to feel its effect. If you can tolerate it, add more until you reach your desired euphoria that your body can manage.
- Though it looks appetizing, be careful with edibles. Its effect will kick in between 20 minutes to 2 hours since you have to digest it first. Thus, when you take an edible, you have to wait for up to 2 hours before taking another one.
- When you are new to Cannabis, try consuming Cannabis products low in THC.
The post Can you overdose on Cannabis? appeared first on Weed-Smart.